Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 40, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 11, 1996, 10:30 PM CDT for Harper County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1996, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 11, 1996, 11:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Harper County, OK
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 10:33 PM CDT | Thunderstorm Wind 52 | Buffalo, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 120329
TOROKC
OKC059-120400-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 PM CDT TUE JUN 11 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
HARPER
INCLUDING THE FOLLOWING LOCATIONS
BUFFALO AND SELMAN
AT 1028 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO
OVER BUFFALO. SPOTTERS HAVE REPORTED A FUNNEL CLOUD OVER BUFFALO AT
1030 PM. THE STORM WAS MOVING SOUTH AT 10 MPH.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.
CBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 11, 9:57 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 11, 9:57 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 958 PM CDT TUE JUN 11 1996 MAIN WX FOCUS HAS BEEN OVER NORTHWEST COUNTIES WERE SVR AND POSSIBLY TORNADIC STORMS ARE OCCURRING AT THIS TIME. QUICK LOOK AT ZONES SHOWS THAT MORE PESSIMISTIC CLOUD COVER WL BE NEEDED OVER NORTHWEST ZONES. OTHERWISE...CURRENT FORECAST LOOKS GOOD. FCSTID =17/MMT .OKC... OK...SVR TSTM WATCH UNTIL 07Z WRN OK. TX...NONE.
In the hours before
Local storm report, Jun 11, 7:27 PM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 725 PM CDT TUE JUN 11 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 705 PM 7NE BUFFALO OK 1.25 INCH HAIL 06/11/96 HARPER FM
Local storm report, Jun 11, 7:33 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 735 PM CDT TUE JUN 11 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...$ DATE ....COUNTY LOCATION.... 500 PM 4W BYRON OK 1.00 INCH HAIL 06/11/96 ALFALFA FM
Local storm report, Jun 11, 7:51 PM CDT, 2 hours 39 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 750 PM CDT TUE JUN 11 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...j DATE ....COUNTY LOCATION.... 743 PM 5E BUFFALO OK 1.00 INCH HAIL 06/11/96 HARPER FM
Local storm report, Jun 11, 8:15 PM CDT, 2 hours 15 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 815 PM CDT TUE JUN 11 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 755 PM 2.5E BUFFALO OK 1.75 INCH HAIL 06/11/96 HARPER FM
Local storm report, Jun 11, 9:08 PM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 905 PM CDT TUE JUN 11 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 902 PM 5S BUFFALO OK 2.75 INCH HAIL 06/11/96 HARPER FM
Local storm report, Jun 11, 10:29 PM CDT, 1 minute before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1030 PM CDT TUE JUN 11 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1014 PM TANGIER OK 1.00 INCH HAIL 06/11/96 WOODWARD 1025 PM BUFFALO OK 1.75 INCH HAIL 06/11/96 HARPER FM
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 49 min |
| Jun 11, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 49 min |
| Jun 11, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 42 min |
| Jun 11, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 62 min |
| Jun 11, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 46 min |
| Jun 11, 9:24 PM CDT | Tornado Warning | OUN | Ellis | 21 min |
| Jun 11, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 46 min |
| Jun 11, 9:45 PM CDT | Tornado Warning | OUN | Ellis | 30 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 47 min |
| Jun 11, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 60 min |
| Jun 11, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 61 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 57 min |
| Jun 12, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 61 min |
| Jun 12, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 60 min |
| Jun 12, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 54 min |
| Jun 12, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 62 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.